|Concerned about thrush
Apr 24, 2000
Dear Dr. Reznik,
About 9 weeks ago I developed a sore throat, was prescribed amoxycillin for 5 days with no results.. then prescribed prednezone for 5 days with no results... then doxycyline for 5 days which made me itch tremendously so I quit taking it after the second day...I then developed thrush (as I found out after going to a specialist)and have been on nystatin for 10 days. The thrush has receded but not disappeared.. Is this normal to take this long? Should I be concerned about possible other problems? The sore throat disappeared after the first day of the nystatin..Thanks for your time...
Response from Dr. Reznik
The first point that I need to bring up is that Nystatin swish and swallow is a relatively weak topical antifungal. As stated in the Physician's Desk Reference (PDR) and in the product insert, you will note that you are instructed to swish this material in your mouth for a period of 5 minutes four times a day for two weeks. Mot people are unaware that the medication needs to be held in the oral cavity the 5 minute period of time, therefore they do not get the desired results. Many with underlying medical causes of mild to moderate oropharyngeal candidiasis are simply unable to adhere to this regimen..
Bottom line: I would not be concerned about other problems at this point in time. My suggestion would be to attempt to use the medication you have been prescribed as directed. If this is not possible, the following is the rule of thumb we use in the Oral Health Center:
Mild to moderate oropharyngeal candidiasis: Mycelex troches
Moderate to severe oropharyngeal candidiasis: Diflucan.
I hope this information proves helpful!
just had root canal done
I wrote earlier about geographic tongue and lichen planus...
- Are Swollen Lymph Nodes A Symptom Of HIV?
- Does HIV Cause Erectile Dysfunction?
- Is Oral Ulcers A Symptom Of Acute HIV Infection?
- Swollen Glands After Open Mouth Kissing Worried I Have HIV
- White Discharge After Unprotected Anal Sex Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.